Prednisolone dilemma

Any advice please? I got started on prednisolone last Tuesday (13days ago) at 40mg for 10 days by my GP as I had a stinking cold and pf was below 70%.

Anyway things got worse to the point where I was admitted to hospital on Monday. Other GP thought I had sepsis and pf was at 230 (normally 470) I wasn't that bad but kept in 3 nights. Let out on Thursday (which was supposed to be the last day of the prednisolone) with a reducing dose which is going to take me 3 more weeks to get off.

I'm quite desperate. I react badly to prednisolone after the 2 weeks mark. Side effects become intolerable. It affects my state of mind. I want to rip people's heads off and then burst jbto tears. I don't sleep and I get agonising cramp in my hands and feet. I have previously been on antidepressants so it's contraindicated anyway.

No chance of speaking to my preferred GP before Wednesday and yesterday the steroids side effects started rearing their head. I charged off for a 3 mile walk despite just getting out of hospital on Thursday. Pf is back in the well zone and I'm down to 30mg but I'm scared. Pf went down again after all that charging about and I got quite wheezy in the evening so I sort of need the steroids but I really am not me.

If I get past 2 weeks on them I know from once before that it will be horrendous. I'm also scared of just stopping as I did that once at 2 weeks and an ambulance was called out. That was dangerous too.

What can I do?

6 Replies

oldestnewest
  • Hi there's a reason why they call steroids 'devils pills'. I guess the reason why the doctor wants you on a reducing slowly dose is to avoid the effects of stopping suddenly. Hopefully by doing it this way you will avoid the massive lows and problems of stopping them.

    If this is a problem though I would ask for an emergency appointment at the doctors. x

  • I agree they can give you bad side effects and I am no fan either. However it is a short cause and you can get to the end, I didn't want to take my last load of prensilone but my chest was so tight and sore I had maxed out on ventolin it was 11th at night. Took it within half an hour chest eased. Hang in there been there got the Time shirt and not enjoy it but very grateful for this medication. I hope and pray you are better soon.

  • Hang in there, as tough as it gets, the more you worry the harder it will become.

    I to also hate the dreaded steroids but sometimes we just need a little help.

    Charging around doesn't help sadly Been there and ended up in hospital.

    You may as well give in and rest. As hard as it is. I'm beginning to think it's a mind set change I'm in need of.

    This is my 2nd week of steroids and now antibiotics. 2nd day in bed. Been told if I don't rest I'll end up in hospital. As body needs rest for meds to work.

    So a couple of new books and box Christmas cards to write I try and rest. As hard as it is.

    Along with all the horrid side affects of these horrid drugs.

    Keep strong x

  • Thank you. You are right. I got pretty poorly last night after going for a walk with my kids having anticipated a steroid spike of energy that never happened. Sheer exhaustion set in afterwards and I was in bed by 8pm. Also needing salbutamol and being wheezy, like I was almost too worn out to breathe. A slower day today maybe.

    Thanks for your advice. Seeing the doctor tomorrow and maybe they'll let me drop down another 5mg.

  • Imagine your body like a cup and to work to its best needs to be full of batteries.

    Well when we need medication this tells us battery pot is practically empty.

    So you need rest, but if you don't rest lots, it will never refill.

    So resting then going out and about doesn't give us a chance to refil our pot.

    Sadly for me this is what had been happening, I'm an on the go sort of lady and have to get my head around this.. Which is tough.

    Which is taking time,

    So resting is the key.

    I keep telling myself 😀

    But find this so hard myself.

  • Thank you Jokir152. That makes a lot of sense. It's frustrating though and so many people won't understand and will just expect you to bounce back and be back at work etc. I end up wondering if I'm being a hypochondriac! (Although that too could be part of the anxiety and mood changes from the pred!)

    I hope you start to be better soon too.

You may also like...